Respiratory factors that might be responsible for the appearance of cardiac arrhythmias during cyclopropane anesthesia were studied in 34 patients. Respiration was controlled manually in 15 cases and mechanically in 14; in 5 the control was manual in the beginning and mechanical later on. In the presence of such control, high blood levels of cyclopropane were quite compatible with adequate oxygenation as gauged by determinations of oxygen saturation, carbon dioxide tension, and pH. Electrocardiographic changes, interpreted as a shifting of the pacemaker toward the atrioventricular node, occurred repeatedly in five cases but were not associated with any noticeable cardiac irregularity. Distinctly palpable arrhythmias occurred in two patients; in one of these spontaneous respiration had been permitted early in the anesthesia and in the other there were indications of underlying cardiovascular instability. Under the conditions of this study hyperventilation was more frequent than hypoventilation. The evidence showed that cardiac arrhythmias perceptible by palpation should rarely occur when cyclopropane is administered with ventilatory control.
Wester MR, Krumperman LW, Greisheimer EM, Erickson JC. MANUAL AND MECHANICAL CONTROL OF VENTILATION DURING CYCLOPROPANE ANESTHESIA. JAMA. 1958;168(17):2249–2252. doi:10.1001/jama.1958.03000170041010
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: